Once a patient asked me, “how did you know I take Clonidine?” This is a real experience. I had a patient who had high blood pressure but his blood pressure (BP) was far from becoming stable and his BP reading was only in the acceptable range for few hours of a day but immediately after is was very high again. Whenever I see a chart like this, I ask the patient if he or she is taking clonidine. And it is very common to hear that patients state they are on clonidine. About an hour after taking clonidine (orally) blood pressure starts dropping. This effect will not last for more than few hours. In majority of cases blood pressure then increases to levels even more than what is was before taking clonidine.
Soon after its clinical use in 1964, it was noticed that stopping clonidine can cause rebound hypertension.
Fifty years later we still face a large number of patient who are on clonidine and suffer large swings in their BP.
In my practice I try to take every patient off clonidine if possible.